Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 26, NWS Jackson, KY

June 2, 20014 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 2, 2001, 6:08 PM EDT for 4 counties in Kentucky. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 2, 2001, 6:08 PM EDT (22:08 UTC)
Expired
Jun 2, 2001, 6:45 PM EDT
In force
37 min
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Laurel County, KY, McCreary County, KY, Pulaski County, KY, Whitley County, KY

The radar

The Jackson,KY radar (KJKL), 116 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 6:15 PM EDTThunderstorm WindSinking Vly, KYSeveral trees were blown down with several large trees blocking Highway 1677.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.1 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 022211
SVRJKL

KYC125-147-199-235-022245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
608 PM EDT SAT JUN 2 2001

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCCREARY COUNTY
  WHITLEY COUNTY
  PULASKI COUNTY
  
* UNTIL 645 PM EDT

* AT 608 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES
  SOUTHEAST OF BURNSIDE...OR ABOUT 14 MILES SOUTH OF SOMERSET...
  MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  3 MILES NORTH OF CUMBERLAND FALLS STATE RESORT PARK AT 620 PM EDT.
  3 MILES SOUTH OF CORBIN AT 640 PM EDT.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST 
OFFICE.

LAET...LON 3707 8462 3680 8459 3680 8408 3718 8411

$$

DUSTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:52 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 2, 3:52 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
352 PM EDT SAT JUN 2 2001

TWO MAIN FORECAST CONCERNS TODAY. FIRST ONE IS CONVECTION AHEAD OF
COLD FRONT THIS EVENING...AND THE NEXT IS THE RETURN AS A WARM FRONT
SUNDAY NIGHT AND MONDAY AND ITS TIMING AND ASSOCIATED WEATHER.

BATCH OF SHOWERS WHICH MOVED THROUGH DURING THE DAY KEPT US FROM
DESTABILIZING MUCH. THERE IS A NARROW CORRIDOR OF HIGHER TEMPS AND
DEW POINTS JUST AHEAD OF THE FRONT...WITH LEX REPORTING 21/16
COMPARED TO 16/14 AT JKL.  WOULD NOT COMPLETELY RULE OUT SOME HAIL
OR STRONG WIND IF THIS AIR ALSO ADVECTS IN HERE AHEAD OF THE FRONT.
HOWEVER...BASED ON STRENGTH OF CURRENT CONVECTION TO OUR WEST IN THE
HIGHER INSTABILITY...IT DOES NOT LOOK ALL THAT LIKELY. WILL OPT NOT
TO CARRY OVER THE ENHANCED THUNDERSTORM WORDING. EXPECT STRATOCU TO
LINGER BEHIND THE FRONT TONIGHT...ESPECIALLY IN THE NORTH.

SUNDAY LOOKS LIKE A NICE DAY ONCE IT WARMS UP A LITTLE. THE AVN
APPEARS TO BE BRINGING THE RAIN POTENTIAL BACK A LITTLE TOO QUICKLY
AND WILL DISREGARD THE CHANCE POPS THE MAV NUMBERS SHOW ON SUNDAY.
HOWEVER...ON SUNDAY NIGHT WILL STILL INCLUDE CHANCE WORDING AS THE
WARM FRONT APPROACHES FROM THE SOUTH.

ON MONDAY THE AVN HOLDS THE WARM FRONT FURTHER SOUTH THAN THE ETA
AND NGM. EACH MODEL LOOKS FAIRLY CONSISTENT. DO NOT WANT TO THROW
OUT EITHER SOLUTION. EVEN THE AVN SHOWS THE FAR SOUTHERN PART OF THE
AREA IN THE WARM SECTOR...SO WILL CALL FOR PARTIAL SUNSHINE AND
WARMER TEMPS THERE. HOWEVER...FURTHER NORTH WILL COMPROMISE ON TEMPS
AND WILL USE VARIABLE CLOUDS WORDING DUE TO THE UNCERTAINTY. GOOD
CHANCE POPS ARE IN ORDER FOR ALL AREAS.

IN THE EXTENDED FORECAST AVN INDICATES ONE WAVE TRACKING ALONG THE
FRONT JUST TO OUR NORTH ON TUESDAY...WITH A STRONGER DEVELOPING LOW
MOVING ALONG THE FRONT ON WEDNESDAY AND PULLING IT BACK THROUGH AS A
COLD FRONT. WILL USE LIKELY PRECIP WORDING BOTH DAY. DRY WEATHER
BEHIND THE COLD FRONT THURSDAY THROUGH SATURDAY.

.JKL...NONE.

HAL

In the hours before

Special weather statement, Jun 2, 1:25 PM EDT, 4 hours 43 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-030000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
125 PM EDT SAT JUN 2 2001

...SEVERE STORMS POSSIBLE LATE THIS AFTERNOON AND EARLY EVENING FOR
PORTIONS OF EASTERN KENTUCKY...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA INDICATES THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHERN PORTIONS OF
EASTERN KENTUCKY TODAY. THE PRIMARY THREAT AREA WILL BE NORTH OF THE
MOUNTAIN PARKWAY.

AN AREA OF LOW PRESSURE IN THE UPPER MIDWEST WILL MOVE EAST INTO THE
NORTHERN OHIO VALLEY THIS AFTERNOON. THE COLD FRONT ASSOCIATED WITH
THIS SYSTEM WILL APPROACH EAST KENTUCKY LATE THIS AFTERNOON. ON
SOUTHWEST WINDS AHEAD OF THE FRONT THE AIR OVER THE STATE WILL
BECOME INCREASINGLY MOIST WHILE THE WINDS AT MID LEVELS ALSO
INCREASE. THESE FACTORS COMBINED WITH THE HEATING OF THE DAY COULD
CAUSE SOME OF THE STORMS TO BECOME SEVERE. THE MAIN THREAT FROM
THESE STORMS WILL BE HAIL AND DAMAGING WINDS.

SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
UPDATES.

HALL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 6:04 PM EDTSevere Thunderstorm WarningJKLBath, Fleming26 min
Jun 2, 6:09 PM EDTTornado WarningJKLClay, Laurel21 min
Jun 2, 6:30 PM EDTTornado WarningJKLClay15 min
Jun 2, 6:43 PM EDTTornado WarningJKLClay32 min
Jun 2, 6:54 PM EDTTornado WarningJKLKnox51 min
Jun 2, 6:57 PM EDTTornado WarningJKLLeslie48 min
Jun 2, 7:38 PM EDTSevere Thunderstorm WarningJKLBell52 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.